Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 62, NWS Dodge City, KS

June 10, 20236 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2023, 10:53 PM CDT for 6 counties in Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2023, 10:53 PM CDT (03:53 UTC)
Expired
Jun 10, 2023, 11:45 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS53 KDDC 110353
SVRDDC
KSC055-075-093-101-135-171-110445-
/O.NEW.KDDC.SV.W.0062.230611T0353Z-230611T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1053 PM CDT Sat Jun 10 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Hamilton County in southwestern Kansas...
  Kearny County in southwestern Kansas...
  Northern Finney County in southwestern Kansas...
  Scott County in west central Kansas...
  Northwestern Ness County in west central Kansas...
  Lane County in west central Kansas...

* Until 1145 PM CDT/1045 PM MDT/.

* At 1053 PM CDT/953 PM MDT/, severe thunderstorms were located along
  a line extending from 8 miles south of Grinnell to near Scott State
  Lake to near Horace, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Scott State Lake around 1100 PM CDT.
  Manning around 1110 PM CDT.

Other locations in the path of these severe thunderstorms include
Grigston, Amy, Pendennis, Shields, Utica, Kendall, Lakin and Beeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10193 3826 10113 3870 10113 3870 10011
      3865 10001 3816 10040 3777 10172
TIME...MOT...LOC 0353Z 323DEG 43KT 3901 10066 3869 10089 3842 10184 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
2 follow-up statements
903 
WWUS53 KDDC 110416
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1116 PM CDT Sat Jun 10 2023

KSC055-075-093-101-135-171-110445-
/O.CON.KDDC.SV.W.0062.000000T0000Z-230611T0445Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-Ness KS-Lane KS-
1116 PM CDT Sat Jun 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM
CDT/1045 PM MDT/ FOR EASTERN HAMILTON...KEARNY...NORTHERN FINNEY...
SCOTT...NORTHWESTERN NESS AND LANE COUNTIES...

At 1116 PM CDT/1016 PM MDT/, severe thunderstorms were located along
a line extending from 11 miles south of Gove to near Grigston to 16
miles northeast of Syracuse, moving southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Amy, Grigston, Manning, Pendennis, Shields, Utica, Kendall, Lakin 
  and Beeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10193 3826 10113 3870 10113 3870 10011
      3865 10001 3816 10040 3777 10172
TIME...MOT...LOC 0416Z 323DEG 43KT 3879 10045 3847 10068 3821 10163 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
826 
WWUS53 KDDC 110442
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1142 PM CDT Sat Jun 10 2023

KSC055-075-093-101-135-171-110452-
/O.EXP.KDDC.SV.W.0062.000000T0000Z-230611T0445Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-Ness KS-Lane KS-
1142 PM CDT Sat Jun 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMILTON...KEARNY...
NORTHERN FINNEY...SCOTT...NORTHWESTERN NESS AND LANE COUNTIES WILL
EXPIRE AT 1145 PM CDT/1045 PM MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3826 10193 3826 10113 3870 10113 3870 10011
      3865 10001 3816 10040 3777 10172
TIME...MOT...LOC 0442Z 323DEG 43KT 3855 10022 3823 10045 3797 10140 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:21 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 10, 6:21 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
621 PM CDT Sat Jun 10 2023

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Sunday night)
Issued at 1209 PM CDT Sat Jun 10 2023

Noon observation show last night's MCS well to the south in the
Red River valley of northeast Texas with a meso high in central
Kansas which has cleared the skies across western Kansas. In the
upper levels the 500 to 700 mb winds are coming out of the
northwest as a result of a dampened ridge in the Rockies.

For tonight CAM models are still showing thunderstorms developing
in the front range of the Rockies during the afternoon and
progressing east/southeast during the night. Outside of a
potential lone storm affecting Elkhart around sunset most of the
activity for the FA won't be coming in until around 9-10 pm. The
environment ahead of the storms looks to be decently energized
from today's sun that CAPE values are in the order of 1000-1500
J/kg with DCAPE potential in the 1000 J/kg range. Lapse rates for
the area the storms are forecast to go into will be around 7 C/km
and 0-6 KM bulk shear values will be around 20-25 kts. Storm mode
from the CAMs shows an established line by the time it reaches our
area so the biggest threats will likely be some downburst winds as
the storms weaken and localized heavy rain/flash flooding. The
storm activity should roll through the region fairly quickly as
most of the storms could be wrapping up in our area from 08-09Z.

Sunday once the storms pass we should see the ridge in the Rockies
move eastward and with northwest flow aloft clouds will be thicker
for much of the day. Along with the clouds the winds at the
surface and boundary layer will be out of the northeast leading to
cooler 850 mb temperatures. NAM and GFS MOS guidance both show
highs in the middle to upper 70s for our central and northern
zones and 80 degrees near the Oklahoma border which looks good for
our forecast highs. We could see an isolated pop up shower in the
afternoon with some 700 mb lift but kept ghost POPs (>15%) for now
as the confidence isn't high.

Sunday night with the ridge in the central plains the upper level
winds in the Rockies will be more southwesterly and we should see
another 500-700 vort max develop a complex of storms in the
Rockies by around 00Z. RAP/NAM models show that the storms should
hold together after sunset being supported by the good lift in the
mid levels and generally colder temps aloft. Most of the activity
should reach far western Kansas by midnight and extend into Kansas
through the morning hours. Severe weather is not anticipated but
we could once again see locally heavy rains.

.LONG TERM...(Monday through Saturday)
Issued at 234 PM CDT Sat Jun 10 2023

Key messaging in the long term will be the continued chances of
rain and storms along with cooler temperatures to start the week
followed by a warming trend towards the end of the workweek.

Monday a large upper low is forecast to move into the four corners
region and in the central plains the dampened ridge will be
located in central Kansas. With winds at the surface and 850 mb
levels out of the east to southeast along with more clouds than
sun this should keep temperatures in the 70s. A 500-700 mb
shortwave will ride through the Rockies in the afternoon leading
to another potential MCS entering into western Kansas by the
evening and overnight. With decent moisture and upslope flow QPF
amounts from the deterministic models are in the order of 0.5-2
inches and ensembles are around 0.5 inch. WPC latest update for
excessive rainfall now includes a slight risk of flash flooding
for areas mainly west of Garden City to the Colorado state line
where the highest confidence of larger totals are.

Tuesday into Wednesday the upper level pattern shows the ridge
over the northwest portions of the country slightly shifting to
the southeast which would put the subtropical jet more into Texas
and Oklahoma. This will keep much of the FA on the northern side
and temperatures should continue to be slightly below normal. The
upper low in the Rockies should slowly fade and turn more into an
upper level wave which will give us our next round of mainly
evening to overnight rains over our northwest zones Tuesday night
into Wednesday morning. The Euro EFI is showing a bullseye of
greater QPF in our northwest zones of a potential 1 to 2 inch rain
event which would continue to keep flash flooding as a risk while
severe weather potential should stay more on the marginal side.

For the end of the week long term models are hinting at more zonal
flow aloft with the subtropical jet moving further north into the
central plains. Winds at the surface should turn more south to
southwest and we should see the return of highs in the middle to
upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 604 PM CDT Sat Jun 10 2023

Main focus this Saturday evening will be thunderstorm chances
early tonight followed by widespread status early Sunday morning.

CAMS appears to be in decent agreement with a cluster of
thunderstorms rolling across southwest Kansas between 03z and 09z
Sunday morning. These thunderstorms will weaken through the
overnight hours but a few storms will be capable of producing wind
gusts greater than 40 knots and reduced visibility due to heavy
rainfall. At this time it appears that the best chance for
convection will occur in the Hays and Garden City areas between
03z and 06z Sunday. Convection will be possible in the Dodge City
area between 05z and 08z Sunday. Liberal the probability appears
to be less than 20 percent overnight. Following these
thunderstorms an area of low clouds in the 500 to 1500ft AGL will
spread across southwest Kansas. These low clouds are expected to
linger through 18z Sunday. Outside these thunderstorms the light
winds this Saturday evening will shift to the north northwest at
10 to 15 knots following the convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  78  56  74 /  30  10  40  30
GCK  60  77  55  70 /  50  10  50  30
EHA  58  80  57  72 /  20   0  40  20
LBL  61  80  57  72 /  10   0  30  20
HYS  63  76  54  75 /  50  10  10  20
P28  65  80  59  78 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Burgert
Hazardous weather outlook, Jun 10, 12:24 AM CDT, 22 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1224 AM CDT Sat Jun 10 2023

KSZ030-031-043>046-061>066-074>081-084>090-111045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1224 AM CDT Sat Jun 10 2023 /1124 PM MDT Fri Jun 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

Evening storms will be possible with activity widely scattered.
The main threats are strong/gusty winds and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jun 10, 8:54 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
854 PM CDT Sat Jun 10 2023

KSZ074-110230-
Stanton KS-
854 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of central Stanton
County through 930 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Manter around 900 PM CDT.

Other locations in the path of this storm include Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3750 10199 3769 10196 3769 10158 3742 10163
TIME...MOT...LOC 0154Z 278DEG 18KT 3759 10192

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:54 PM CDTSpecial Weather StatementDDCStanton36 min
Jun 10, 11:44 PM CDTSpecial Weather StatementDDCFinney, Kearny, Lane, Ness, Scott46 min
Jun 11, 12:05 AM CDTSpecial Weather StatementDDCStafford40 min
Jun 11, 12:21 AM CDTSpecial Weather StatementDDCEllis, Ness, Rush, Trego39 min
Jun 11, 12:27 AM CDTSpecial Weather StatementDDCFord, Gray, Haskell, Hodgeman63 min
Jun 11, 1:01 AM CDTSpecial Weather StatementDDCMeade, Seward44 min
Jun 11, 1:05 AM CDTSpecial Weather StatementDDCEdwards, Kiowa40 min
Jun 11, 1:26 AM CDTSpecial Weather StatementDDCClark34 min
Jun 11, 1:48 AM CDTSpecial Weather StatementDDCEdwards, Stafford57 min
Jun 11, 1:58 AM CDTSpecial Weather StatementDDCGray, Haskell47 min
Jun 11, 2:01 AM CDTSpecial Weather StatementDDCComanche59 min
Jun 11, 2:27 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt, Stafford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.